Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Heegaard splittings of branched coverings of $ S\sp{3}$


Authors: Joan S. Birman and Hugh M. Hilden
Journal: Trans. Amer. Math. Soc. 213 (1975), 315-352
MSC: Primary 55A10
MathSciNet review: 0380765
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns itself with the relationship between two seemingly different methods for representing a closed, orientable 3-manifold: on the one hand as a Heegaard splitting, and on the other hand as a branched covering of the 3-sphere. The ability to pass back and forth between these two representations will be applied in several different ways:

1. It will be established that there is an effective algorithm to decide whether a 3-manifold of Heegaard genus 2 is a 3-sphere.

2. We will show that the natural map from 6-plat representations of knots and links to genus 2 closed oriented 3-manifolds is injective and surjective. This relates the question of whether or not Heegaard splittings of closed, oriented 3-manifolds are ``unique'' to the question of whether plat representations of knots and links are ``unique".

3. We will give a counterexample to a conjecture (unpublished) of W. Haken, which would have implied that $ {S^3}$ could be identified (in the class of all simply-connected 3-manifolds) by the property that certain canonical presentations for $ {\pi _1}{S^3}$ are always ``nice".

The final section of the paper studies a special class of genus 2 Heegaard splittings: the 2-fold covers of $ {S^3}$ which are branched over closed 3-braids. It is established that no counterexamples to the ``genus 2 Poincaré conjecture'' occur in this class of 3-manifolds.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55A10

Retrieve articles in all journals with MSC: 55A10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0380765-8
PII: S 0002-9947(1975)0380765-8
Keywords: Poincaré conjecture, Heegaard splittings, branched covering spaces, three-manifolds, three-sphere, Smith conjecture, plats, links, closed braids, bridge number
Article copyright: © Copyright 1975 American Mathematical Society